Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


drug cocktails
Dec 3, 2001

dear dr. boyle. i hear people saying that hiv is now a chronic disease.it has been stated by my dr he says i can live a full and normal life. well i have been hearing that the drug cocktails only work for about 15 to 10 years. im 46 years old. does this mean that i will be dead when im 56 or 61 years old? im going to start med this week . the med is viracept and combivar. im scared to death on the side effects. my viral load was 26,000 in july of 2001 , and my t-cells were 435 in july as well in 2001. he told me the right way was to wait or to start. how many t-cells does the virus kills per year? does the t-cells come back up after the meds kick in? will i be dead in 15 years even if i take the meds religiously? what are the most common side effects from people on combivar and viracept? im worried about fatigue or nausea. dr i work for american airlines as a baggage handler is this good to keep my exsersise in compliance. i also work out at home every day.please let me know.

Response from Dr. Boyle

Your doctor is right that HIV is now a chronic disease in many patients. There is no reason to expect that you will be dead in 15 years, if you follow your doctor's advice. The current antiretrovirals are very effective and durable if taken without missing doses and there are new, even more potent agents in development that should work even when the virus has become resistant to the old agents. The main side effects of Viracept are diarrhea and gastrointestinal upset. The main side effects of Combivir are nausea, fatigue, headaches, muscle aches and the primary laboratory abnormality is anemia - all of which are related mostly to the Retrovir (zidovudine, AZT) component. As far as when you should start therapy, I am not sure you need to start therapy right now. The DHHS guideline suggest starting therapy when the CD4+ T cell count is between 200-350 or the viral load is >55,000 copies/mL. You should discuss this with your doctor before starting therapy and understand the resons why he wnats to start you on therapy now. Also, you should discuss other potential antiretroviral regimens with your doctor, for example, non-nucleoside based regimens that are simpler and potentially less toxic than the Viracept regimen he is proposing.



Previous
bactrim and kidney problems?
Next
HIV AND HEP C

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement